• Advice You're Thankful for Contest

    Now that it's getting close to Thanksgiving, we're running a contest to hear advice you've received that you're most thankful for! This can be any type of advice and the advice with the most reactions will win!

    JOIN CONTEST

Shaky hands?

wcombs

Full Member
5+ Year Member
Sep 4, 2011
287
4
Gainesville, FL
  1. Dental Student
    Hey there! I'm a pre-dental student applying this cycle desperately hoping I receive an acceptance. I'm finishing up my senior year of undergrad, and today in my microbiology lab I was reminded for the umpteenth time about a concern I've had ever since I decided to pursue dentistry as a profession.

    My hands shake when I drink coffee. If I don't drink it, I'm fine; but when I do drink the magical liquid that gets me through the day, I have a hard time keeping my hands still and find myself coming up with various homemade techniques to brace and stabilize my hands to reduce the shakiness the best I can. It was funny because my TA overheard my explaining the situation to my lab partner and she said she had the same issue, so I know I'm not alone.

    I've wondered about this issue ever since I decided to pursue dentistry. In the worst case scenario, I could just avoid coffee on work days... but I love coffee and it does wonders for me so I would rather not give it up.

    Does anyone have experience or advice with this issue? I have heard of taking beta blockers to reduce hand tremors; I wonder if that would work in this situation. Do you think I should consult a doctor for advice? Is that even necessary?

    Thanks! :D
     

    DrFelt

    Full Member
    Jun 7, 2011
    71
    4
    1. Resident [Any Field]
      I have heard of taking beta blockers to reduce hand tremors; I wonder if that would work in this situation. Do you think I should consult a doctor for advice? Is that even necessary?

      I would look into it sooner than later. Shaky hands are not something you want to have to deal with as a practicing dentist. I know of a particular dentist who developed shaky hands/tremors and had to switch to an academic career.
       
      About the Ads

      taji

      Full Member
      10+ Year Member
      5+ Year Member
      Nov 18, 2007
      103
      1
        Hey there! I'm a pre-dental student applying this cycle desperately hoping I receive an acceptance. I'm finishing up my senior year of undergrad, and today in my microbiology lab I was reminded for the umpteenth time about a concern I've had ever since I decided to pursue dentistry as a profession.

        My hands shake when I drink coffee. If I don't drink it, I'm fine; but when I do drink the magical liquid that gets me through the day, I have a hard time keeping my hands still and find myself coming up with various homemade techniques to brace and stabilize my hands to reduce the shakiness the best I can. It was funny because my TA overheard my explaining the situation to my lab partner and she said she had the same issue, so I know I'm not alone.

        I've wondered about this issue ever since I decided to pursue dentistry. In the worst case scenario, I could just avoid coffee on work days... but I love coffee and it does wonders for me so I would rather not give it up.

        Does anyone have experience or advice with this issue? I have heard of taking beta blockers to reduce hand tremors; I wonder if that would work in this situation. Do you think I should consult a doctor for advice? Is that even necessary?

        Thanks! :D

        hi, I had hand shaking, went to psychatrist and he prescribed proponolol!:)
         

        Bereno

        Smoking Monkey
        10+ Year Member
        Apr 15, 2011
        2,014
        574
        Washington
          I'm with CMistry on this one - just stop drinking caffeinated coffee. relying on the caffeine followed by relying on a beta blocker (like propranolol) to curb the side effects of the caffeine can cause more problems that it solves. Just try and wane off the magic juice (or stick with decaf), and you won't have to worry as much IMHO. Best of luck! :thumbup:
           

          Shnurek

          Membership Revoked
          Removed
          10+ Year Member
          Apr 10, 2010
          2,335
          9
          NYC
          1. Optometry Student
            Dr. Pruett,

            My internal medicine doctor prescribed me propranolol because of my anxiety issues. I recently stopped taking it and now, I have noticed that my hands shake a lot more than they used to. Is this because I stopped taking the medicine?

            John

            You shouldn't ask medical advice on these forums but yes. It is a withdrawal reaction that exacerbates the symptoms even more. Just wait a few days/weeks without taking the medication and it should go back to what it was before you started taking the medication.
             
            About the Ads
            This thread is more than 9 years old.

            Your message may be considered spam for the following reasons:

            1. Your new thread title is very short, and likely is unhelpful.
            2. Your reply is very short and likely does not add anything to the thread.
            3. Your reply is very long and likely does not add anything to the thread.
            4. It is very likely that it does not need any further discussion and thus bumping it serves no purpose.
            5. Your message is mostly quotes or spoilers.
            6. Your reply has occurred very quickly after a previous reply and likely does not add anything to the thread.
            7. This thread is locked.